Tornado, Colfax
- When
- June 4, 12:29 PM MST
- Where
- Colfax County, 24 mi SE of Raton
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Reported by
- STORM CHASER
- Coordinates
- 36.650, -104.133
A weak tornado was observed by storm chasers over the open rangeland of east central Colfax County or about 15 miles southwest of Capulin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak tornado was observed by storm chasers over the open rangeland of east central Colfax County or about 15 miles southwest of Capulin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 4, 1:52 AM MST, 10 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 252 AM MDT WED JUN 4 2003 THRU SUN...ISOLATED TO SCATTERED SHOWERS AND STORMS WILL CONTINUE AS NORTHWEST FLOW ALOFT WHISKS UPPER LEVEL DISTURBANCES ACROSS THE CWA AND BACK DOOR COOL FRONTS PENETRATE THE EAST EVERY FEW DAYS. SEVERE WX WILL THREATEN THE EAST MAINLY AFTNS AND EVENINGS THROUGH THE WEEKEND...BUT OCCASIONAL NIGHT TIME STORMS WILL ALSO OCCUR SINCE THERE WILL BE FAVORABLE UL FORCING AND PLENTY OF OUTFLOW BOUNDARY AND FRONTAL TRIGGERS. LOOK FOR SLIGHT TEMPERATURE VARIATIONS THROUGH MIDWEEK BEFORE COOLING ON SUN AND WARMING THEREAFTER. CLOUDS SHOULD DECREASE TO PCLDY IN THE NEAR E TODAY AS THE FRONT THAT MOVED IN LATE YESTERDAY RETREATS TO THE EASTERN BORDER. THE WEST IS SHORT ON MOISTURE...AND THE NEXT SIGNIFICANT UL TRIGGER FOR THAT AREA WON/T ARRIVE UNTIL THU...SO I PAINTED DRY TS OVER OROGRAPHICALLY FAVORED PORTIONS OF THE WEST THIS AFTN/EVE. IN CONTRAST...FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD...GOOD CHANCE FOR TSTMS WITH PASSING UL DISTURBANCES AND OUTFLOW BOUNDARIES EAST CENTRAL AND NORTHEAST. THERE WILL BE PLENTY OF SHEAR...LOW LEVEL MOISTURE...AND GOOD QG FORCING EAST OF THE CENTRAL MOUNTAIN CHAIN...SO A FEW SUPERCELLS SHOULD FORM IN THAT AREA. JUST LIKE I DID LAST NIGHT...I WILL ADD MENTION OF SEVERE STORMS FOR THIS AFTN/EVE TO E PLAINS ZONES. THU AND THU NIGHT...FORCING FOR TSTMS LOOKS STRONG AREAWIDE AS A TROF DIGS ACROSS THE NORTHERN FRONT RANGE DRAGGING A STRING OF HEALTHY SHT WVS THRU THE CWA. ANOTHER BD CF WILL ENTER THE NE LATE WED NIGHT AND MAKE IT ALL OF THE WAY TO ROW BY SUNSET THU. NUMERIC GUIDC SUGGESTS UP TO 17 MPH E WIND FOR ABQ AIRPORT EARLY THU MORNING...SO I PUT A LIGHT EAST WIND IN THE GRIDS. IN THE E THU...THE FRONT WILL WORK WITH THE HEALTHY UL TROF TO TRIGGER A FEW MORE SEVERE STORMS. FRI THRU AT LEAST SAT NIGHT...WX LOOKS STORMY AREAWIDE AND POTENTIALLY SEVERE EAST AS VIGOROUS TROF DIVES SOUTH OUT OF CANADA OVER THE ROCKIES. GFS AND ECMWF NOW SHOW A LEE TROF SAT WITH A BD CF MOVING IN LATE SAT NIGHT WITH LOTS OF FIRE WORKS IN THE EAST. WE/LL MONITOR THIS MODEL TREND FOR CONSISTENCY BEFORE RAISING SAT/S HIGH TEMPERATURES IN THE GRIDS. GFS HAS DONE A LOT OF FLOPPING AROUND LATELY. STORMINESS MAY DECREASE FROM THE WEST SUN AS THE UL TROF PULLS OUT...BUT MORE SVR WX MAY BE POSSIBLE IN THE SOUTHEAST. GFS STILL SUGGESTS RIDGE ALOFT WILL TRY TO MAKE A COMEBACK STARTING MON...SO TRENDED TOWARD A DRIER FORECAST AND WARMER TEMPS THRU TUE. MAY NEED TO INCR POPS N MTNS AND NE TUE IF NW FLOW ALOFT TRIES TO HANG ON THERE. AS NEXT WEEK PROGRESSES...LOOK FOR AN INCREASE IN WEST TO SOUTHWEST FLOW ALOFT RESULTING IN HIGHER MAX TEMPS...LOWER DEWPOINTS...OVERALL AND LESS CONVECTIVE ACTIVITY AND GUTSIER AFTERNOON WINDS. BD CF/S SHOULD ALSO INTRUDE LESS. DLC PRELIMINARY NUMBERS... FARMINGTON................ 092/054 083/050 087 44001 GALLUP.................... 088/046 081/042 083 44001 GRANTS.................... 090/044 083/040 085 44001 GLENWOOD.................. 093/055 089/051 092 44001 CHAMA..................... 084/041 076/038 076 44222 LOS ALAMOS................ 083/050 075/048 076 44112 RED RIVER................. 072/037 061/036 059 44433 TAOS...................... 082/042 070/038 067 44112 SANTA FE.................. 085/048 075/047 078 44112 SANTA FE AIRPORT.......... 086/050 077/049 080 44112 ESPANOLA.................. 089/051 080/049 080 44112 ALBUQUERQUE HEIGHTS....... 092/061 084/056 087 44011 ALBUQUERQUE VALLEY........ 094/057 086/051 089 44011 ALBUQUERQUE FOOTHILLS..... 090/055 082/051 086 44012 ALBUQUERQUE WEST MESA..... 092/059 085/054 088 44011 SOCORRO................... 096/058 090/054 088 44001 SANDIAPARK/CEDAR CREST... 085/048 077/044 083 44133 MORIARTY/ESTANCIA......... 089/049 080/045 086 44333 CARRIZOZO................. 090/058 088/053 085 44111 RUIDOSO................... 083/051 084/046 080 44333 RATON..................... 077/046 065/042 068 44433 LAS VEGAS................. 079/046 070/042 072 44433 ROY....................... 080/046 069/042 072 44433 CLAYTON................... 079/055 067/045 068 44443 SANTA ROSA................ 087/054 078/050 081 44333 TUCUMCARI................. 087/056 076/052 081 44343 FORT SUMNER............... 088/059 079/055 082 44333 CLOVIS.................... 085/058 079/054 080 44433 PORTALES.................. 089/059 082/055 083 44433 ROSWELL................... 093/061 086/057 085 44333 .ABQ...NONE.
NMZ001>021-026-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED JUN 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT...BUT HEAVY RAIN COULD ACCOMPANY A FEW STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN THURSDAY AND EAST OF THE SANGRE DE CRISTO MOUNTAINS FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT HEAVY RAIN COULD ALSO ACCOMPANY A FEW STORMS. FORECAST MODELS INDICATE MORE STRONG TO SEVERE STORMS POSSIBLE ACROSS THE EASTERN PLAINS FRIDAY THROUGH SUNDAY DURING THE AFTERNOONS AND EVENINGS. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN CHAVES...COLFAX...CURRY...DE BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN MIGUEL...AND UNION COUNTIES.
The Pueblo radar (KPUX), 201 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2003Every state in 2003This day in weather historyThe tornado archive for New Mexico, 2003Warnings in New Mexico, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327665.